Use of Drugs With Risk of Heart Rate-Related Problems is Common in Norwegian Dementia Patients Treated With Acetylcholinesterase Inhibitors: A Prevalence Study Based on the Norwegian Prescription Database
Peer reviewed, Journal article
MetadataShow full item record
Original versionFrontiers in Pharmacology. 2022, 12 1-12. 10.3389/fphar.2021.791578
Background: Drugs commonly prescribed for heart rate control may induce adverse drug reactions in Alzheimer patients treated with acetylcholinesterase inhibitors (AChEIs). We have studied use of drugs with a known risk of Torsades de pointes (TdP) and drugs used to treat behavioral and psychological symptoms of dementia, as well as a combination of drugs with a known risk of TdP and drugs with a known heart rate-lowering effect, before and after initiating treatment with AChEIs. Methods: The study applied data from the Norwegian Prescription Database for the period 2004-2016. Prescriptions of concomitant use of drugs in persistent users of AChEIs was studied in a follow-up period from 4 years before to 2 years after AChEI initiation in men and women of two age groups: 37-80 and 81-88 years. Results: A small number of patients were prescribed haloperidol (∼1.5% The second year after AChEI initiation), digoxin/digitoxin (∼3%), and verapamil (∼1.3%), while a substantial proportion of the patients were prescribed betablockers (∼28%) and citalopram/escitalopram (∼17%). During follow-up, up to 6% of the study population were prescribed both betablockers and citalopram/citalopram in addition to AChEIs, a combination that increased over the follow-up period and was observed most frequently in women in the oldest age group. Conclusions: A large proportion (∼44%) of patients treated with AChEIs were prescribed drugs that could cause bradycardic and prolonged time from the start of the Q wave to the end of the T wave (QT interval). Thus, action should be taken to reduce the combination of drugs with risk of bradycardia and prolonged QT interval. Medication review on a regular basis could be an option as an important risk-reducing intervention.